EconPapers    
Economics at your fingertips  
 

Can Median-Maximizing Behavior Be Rational?

Vivek Dehejia () and Jiankang Zhang ()

No 08-09, Carleton Economic Papers from Carleton University, Department of Economics

Abstract: In this note, we consider a perennial problem in single-person choice theory, that is, characterizing choice under uncertainty. In particular, we consider a hypothesis put forward by Joseph Stiglitz (2005), suggesting that median-maximing behavior may be optimal under certain circumstances, and consider how it might best be rationalized within choice theory as it is currently conceived. As is well known, median-maximizing behavior is not generally optimal in the classical VNM framework. Our main result is that it is possible to rationalize the Stiglitz hypothesis in the Machina-Schmeidler (1992) framework of probabilistic sophistication.

JEL-codes: D81 (search for similar items in EconPapers)
Pages: 6 pages
Date: 2008-11-03
New Economics Papers: this item is included in nep-cdm, nep-dcm, nep-hpe and nep-upt
References: View references in EconPapers View complete reference list from CitEc
Citations:

Published: Carleton Economic Papers

Downloads: (external link)
http://www.carleton.ca/economics/wp-content/uploads/cep08-09.pdf

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:car:carecp:08-09

Ordering information: This working paper can be ordered from

Access Statistics for this paper

More papers in Carleton Economic Papers from Carleton University, Department of Economics C870 Loeb Building, 1125 Colonel By Drive, Ottawa Ontario, K1S 5B6 Canada.
Bibliographic data for series maintained by Court Lindsay ().

 
Page updated 2024-05-22
Handle: RePEc:car:carecp:08-09